Missouri, 2006

Hail in Missouri, May 1, 2006

May 1, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 4:48 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, May 1, 4:48 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT MON MAY 1 2006

...MESOSCALE CONVECTIVE DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL IS INCREASING THIS AFTERNOON ACROSS
SOUTHERN MISSOURI...MAINLY ALONG AND SOUTH OF INTERSTATE 44...OR
ALONG AND SOUTH OF WHERE A QUASI-STATIONARY FRONT IS POSITIONED.
VISIBLE SATELLITE DEPICTS AN AREA OF CUMULUS DEVELOPING IN RESPONSE
TO DAYTIME HEATING/DESTABILIZATION.  MEANWHILE...A VIGOROUS UPPER
LEVEL SHORTWAVE CONTINUED TO TRACK ACROSS KANSAS.  WATER VAPOR
SHOWING GOOD ENHANCEMENT EAST OF THE WAVE SUGGESTING DECENT FORCING
APPROACHING THE AREA.

MODIFIED 18Z SGF RAOB INDICATED THAT 100MB MIXED LAYER INHIBITION
HAD DECREASED TO LESS THAN 40 J/KG...WITH A MLCAPE VALUE OF AROUND
1200 J/KG.  EFFECTIVE DEEP LAYER SHEAR FROM THE SPC MESO ANALYSIS
PAGE SHOWS AROUND 45 - 50 KNOTS...WHICH IS MORE THAN ENOUGH FOR
ORGANIZED UPDRAFTS.  WITH WET-BULB ZERO HEIGHTS OF AROUND 8000 FEET
AND STEEP MID LEVEL LAPSES RATES...LARGE HAIL UP TO THE SIZE OF GOLF
BALLS WILL BE THE PRIMARY HAZARD.  A RELATIVELY DRY BOUNDARY LAYER
AND WEAK LOW LEVEL 0-3KM SHEAR LIMITS SOME POTENTIAL FOR
TORNADOES...BUT ANY SUPERCELLS THAT DEVELOP AND TRACK NEAR THE FRONT
WILL NEED TO BE MONITORED CLOSELY.

CRAMER

.DISCUSSION...
AN ENERGETIC SHORTWAVE ACROSS KANSAS WILL CONTINUE TO MOVE EASTWARD
THIS AFTERNOON. 18Z RAOB INDICATES STEEP LOW AND MID LEVEL LAPSE
RATES WITH CAPPING INVERSION NEAR THE 850MB LAYER. SURFACE BOUNDARY
IS ALSO STRUNG ACROSS SOUTHERN MISSOURI /ROUGHLY ALONG THE
INTERSTATE 44 CORRIDOR/...WITH DEWPOINTS POOLING IN THE MID TO UPPER
50S AND TEMPS IN THE UPPER 70S ALONG AND SOUTH OF THE BOUNDARY. A 50
PLUS KNOT MID LEVEL SPEED MAX HAS APPROACHED THE AREA...PER LOCAL
18Z SOUNDING AND RUC ANALYSIS.

FRONT WILL CONTINUE PUSHING SOUTHWARD LATE TONIGHT...AND BE
REPLACED BY SURFACE HIGH PRESSURE AND CLEARING SKIES. INHERITED
FORECAST HAD HIGHS ON TUES GOING IN THE MID TO UPPER 80S IN OUR
WESTERN ZONES...AND LOW 80S ELSEWHERE. SEE NO REASON TO EDGE THE
TEMPS DOWNWARD...GIVEN 850MB TEMPS NEAR 20 DEGREES C BEING ADVECTED
INTO SOUTHWEST MISSOURI ON 25-30KT SOUTHERLY WINDS. NAM THERMO
PROFILES ALSO SUPPORT MID 80S FOR TOMORROW.

CLEARING TREND ON TUES WILL BE SHORT LIVED AS HIGH PRESSURE SLIDES
EAST DURING THE DAY AND SOUTHERLY WINDS PUMP MOISTURE BACK INTO THE
AREA. ANOTHER SHORTWAVE WILL LIKELY FIRE CONVECTION NEAR A DRYLINE
ACROSS WESTERN KANSAS/OKLAHOMA TUES NIGHT...AND ALONG A WARM FRONT
STRETCHED ACROSS THE REGION. AS THE CONVECTION PROGRESSES
EASTWARD....AMPLE ELEVATED INSTABILITY AND STEEP MID LEVEL LAPSE
RATES WILL BE CONDUCIVE FOR HAIL AND DAMAGING WINDS.

WED NIGHT...A SURFACE COLD FRONT WILL BEGIN TO PROGRESS ACROSS THE
SOUTHERN PLAINS WITH A SURFACE LOW TO OUR SOUTHWEST. HAIL AND
DAMAGING WINDS WILL AGAIN BE POSSIBLE AS A 50KT LLJ NOSES IN FROM
EASTERN OKLAHOMA.

UPPER LEVEL LOW SITUATED IN THE GREAT LAKES REGION ALONG THE
INTERNATIONAL BORDER WILL DRAG A COLD FRONT THROUGH THE OZARKS WED
NIGHT OR THURS. THUNDERSTORMS WILL ONCE AGAIN LIKELY FIRE TO OUR
WEST AND MOVE INTO WESTERN PORTIONS OF OUR CWA LATE WED NIGHT/EARLY
THURS MORNING. HAVE DECIDED TO INCREASE POPS INTO THE LOW END CHANCE
CATEGORY ACROSS OUR WESTERN ZONES FOR THE FIRST HALF OF THURS. THE
SURFACE BOUNDARY WILL STILL BE JUST TO OUR SOUTH DURING THE PEAK
HEATING OF THE DAY ON THURS AND WITH MOISTURE POOLING ALONG THE
FRONT TO OUR SOUTH...ANY SHORTWAVE EMBEDDED IN THE H5 FLOW MAY SPARK
THUNDERSTORMS. THEREFORE...HAVE KEPT 40 POPS GOING ALONG THE
ARKANSAS BORDER THURS AFTERNOON.

FLOOD POTENTIAL WILL ALSO NEED TO BE WATCHED IF SEVERAL MORE WAVES
OF HEAVY RAIN PASS OVER THE OZARKS THROUGH THURSDAY.

FOR FRIDAY...TIMING AND PLACEMENT OF PROGGED VORT MAX MOVING ACROSS
THE AREA WILL BE KEY. DECIDED TO GO WITH 20 AND 30 POPS DUE TO
UNCERTAINTY. BY LATE FRIDAY INTO SATURDAY...UPPER LEVEL SYSTEM ALONG
THE NORTHERN MIDWEST WILL SWING A TROUGH AXIS THROUGH THE AREA AND
LEAVE THE OZARKS IN NORTHWESTERLY FLOW.

COOLER AIR WILL POUR INTO THE MIDWEST/GREAT LAKES...WITH 850 MB
TEMPS FLIRTING WITH 0 DEGREES C BY SATURDAY MORNING OVER NORTHERN
MISSOURI. NCEP ENS 850 ANOMALY PLOTS DEPICT THE UNUSUALLY COOLER AIR
FILTERING IN OVER MUCH OF THE CENTRAL CONUS. TEMPERATURES LOOK TO BE
RUNNING 4-8 DEGREES BELOW NORMAL WITH THIS COOL SHOT...WITH SAT
MORNING LOWS IN THE LOW TO MID 40S AND HIGHS ON SAT IN THE MID 60S.
GIVEN THE UPPER RIDGE BUILDING OVER THE INTERMOUNTAIN WEST...THE
UPPER LEVEL TROUGH AND COOLER AIR WILL BE QUICKLY PUSHED OFF TO OUR
EAST. WARMER 850 TEMPS WILL BEGIN TO SPREAD EASTWARD FROM THE OK/TEX
PANHANDLE SUNDAY THROUGH MON. TEMPERATURES WILL WARM TO NEAR NORMAL
READINGS BY SUN AND MON...WITH HIGHS IN THE LOW TO MID 70S.

GFS BRINGS ANOTHER H5 WAVE INTO THE REGION LATE SUN AND MONDAY.
ATTENDANT SURFACE LOW IS ALSO PROGGED TO DRAG A FRONT THROUGH
THE OZARKS ON MONDAY. WITH LOW LEVEL FLOW NOT SET TO RETURN TO
SOUTHERLY UNTIL SUN NIGHT...AND INHERENT UNCERTAINTIES OF
TIMING/PLACEMENT...HAVE DECIDED TO KEEP POPS OUT OF THE GRIDS FOR
THE END OF THE PERIOD.

SCHULTZ

&&

.AVIATION...
FOR THE 00Z TAFS...CONVECTION DEVELOPING ALONG SURFACE BOUNDARY AS
UPPER WAVE SHIFTING INTO WESTERN MISSOURI.  BOUNDARY HAS SHIFTED
EAST OF THE SGF/JLN TERMINAL FORECAST POINTS AND CONVECTION CHANCES
WILL LIKELY REMAIN EAST OF BOTH SGF/JLN THROUGH THE FORECAST
PERIOD.  WILL KEEP VCTS IN FOR SGF FOR INTIAL HOUR WITH CLEARING SKY
IN A FEW HOURS AT BOTH LOCATIONS.  VFR CONDITIONS EXPECTED REMAINDER
OF THE FORECAST PERIOD.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 1, 8:50 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT MON MAY 1 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY
  BEFORE 2 AM.  A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF
  QUARTERS AND WIND GUSTS APPROACHING 60 MPH.  LOCATIONS AFFECTED
  WILL GENERALLY BE EAST OF A CASSVILLE...TO SPRINGFIELD...TO
  VERSAILLES LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. WHILE
  THERE IS SOME THREAT FOR SEVERE THUNDERSTORMS...THE GREATER
  CONCERN APPEARS TO BE THE POTENTIAL FOR HEAVY RAINFALL AND
  LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
  TONIGHT...SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF HAIL
  OR STRONG WINDS TO LOCAL LAW ENFORCEMENT OFFICIALS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW/LINDENBERG

In the hours before

Special weather statement, May 1, 9:12 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1012 PM CDT MON MAY 1 2006

MOZ082-098-020415-
SHANNON-TEXAS-
1012 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER ALERT FOR SHANNON AND TEXAS COUNTIES UNTIL
1115 PM CDT...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SUMMERSVILLE...OR 9 MILES
NORTHWEST OF MOUNTAIN VIEW...AND MOVING EAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR SUMMERSVILLE BY 1025 PM CDT.
  NEAR EMINENCE BY 1050 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LINDENBERG
Special weather statement, May 1, 9:14 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1014 PM CDT MON MAY 1 2006

MOZ106-020400-
OREGON-
1014 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 1100 PM CDT...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WEST PLAINS...AND MOVING
EAST AT 45 MPH.

THIS STORM WILL BE...
  6 MILES NORTH OF ALTON BY 1040 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LINDENBERG
Special weather statement, May 1, 9:19 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT MON MAY 1 2006

MOZ096-020415-
DOUGLAS-
1019 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 1115 PM CDT...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF AVA...AND MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LINDENBERG
Local storm report, May 1, 9:20 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             DORA                    36.78N 92.22W
05/01/2006  E0.50 INCH       OZARK              MO   BROADCAST MEDIA

&&

SAW
Local storm report, May 1, 9:33 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             POMONA                  36.87N 91.91W
05/01/2006  E1.00 INCH       HOWELL             MO   AMATEUR RADIO

&&

SAW
Local storm report, May 1, 9:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             SUMMERSVILLE            37.18N 91.66W
05/01/2006  E1.00 INCH       SHANNON            MO   CO-OP OBSERVER

&&

SAW

The radar

The Springfield radar (KSGF), 137 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miller

When
May 1, 9:42 PM CST
Where
Miller County, 1 mi N of Iberia
Measured
1 in hail
Reported by
COOP STATION
Coordinates
38.117, -92.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508529.